Iatrogenic Cushing syndrome secondary to ritonavir-epidural triamcinolone interaction

An illustrative case and review

Sapna Sadarangani, Melody L. Berg, William Mauck, Stacey Rizza

Research output: Contribution to journalReview article

8 Citations (Scopus)

Abstract

HIV positive patients on ritonavir-containing antiretroviral therapy (ART) can develop iatrogenic Cushing syndrome (IACS) and adrenal insufficiency as a result of drug-drug interactions with inhaled or intranasal glucocorticoid therapy. Reports related to epidural triamcinolone injections are relatively uncommon but increasingly reported. We describe a 48-year-old woman with immunologically and virologically well-controlled HIV on ritonavir-based ART, who developed headache, dizziness, and candida and herpes simplex virus (HSV) ulcerative esophagitis 7 days after receiving an epidural triamcinolone injection for cervical radicular pain. Iatrogenic Cushing syndrome and relative adrenal insufficiency were suspected and proven. The patient's ART was changed to a non-HIV protease inhibitor- (PI-) containing program, her symptoms improved, and she did not require hydrocortisone replacement. In this paper, we review the literature on IACS and relative secondary adrenal insufficiency from epidural triamcinolone injections in HIV patients on ritonavir-containing ART regimens. A high index of clinical suspicion is needed for diagnosis. Prevention of drug-drug interactions by taking a thorough medication history for patients on ritonavir-containing ART regimens before prescribing any form of corticosteroid is crucial and effective and sustained interdisciplinary communication in the care of such patients.

Original languageEnglish (US)
Article number849432
JournalInterdisciplinary Perspectives on Infectious Diseases
Volume2014
DOIs
StatePublished - Jan 1 2014

Fingerprint

Triamcinolone
Ritonavir
Cushing Syndrome
Epidural Injections
Adrenal Insufficiency
HIV
Drug Interactions
Therapeutics
Interdisciplinary Communication
Esophagitis
Neck Pain
Dizziness
Simplexvirus
Protease Inhibitors
Candida
Pharmaceutical Preparations
Glucocorticoids
Headache
Hydrocortisone
Patient Care

ASJC Scopus subject areas

  • Infectious Diseases
  • Microbiology (medical)
  • Microbiology
  • Parasitology
  • Virology

Cite this

Iatrogenic Cushing syndrome secondary to ritonavir-epidural triamcinolone interaction : An illustrative case and review. / Sadarangani, Sapna; Berg, Melody L.; Mauck, William; Rizza, Stacey.

In: Interdisciplinary Perspectives on Infectious Diseases, Vol. 2014, 849432, 01.01.2014.

Research output: Contribution to journalReview article

@article{66bb0751196a42e6a73caef50d3df4b8,
title = "Iatrogenic Cushing syndrome secondary to ritonavir-epidural triamcinolone interaction: An illustrative case and review",
abstract = "HIV positive patients on ritonavir-containing antiretroviral therapy (ART) can develop iatrogenic Cushing syndrome (IACS) and adrenal insufficiency as a result of drug-drug interactions with inhaled or intranasal glucocorticoid therapy. Reports related to epidural triamcinolone injections are relatively uncommon but increasingly reported. We describe a 48-year-old woman with immunologically and virologically well-controlled HIV on ritonavir-based ART, who developed headache, dizziness, and candida and herpes simplex virus (HSV) ulcerative esophagitis 7 days after receiving an epidural triamcinolone injection for cervical radicular pain. Iatrogenic Cushing syndrome and relative adrenal insufficiency were suspected and proven. The patient's ART was changed to a non-HIV protease inhibitor- (PI-) containing program, her symptoms improved, and she did not require hydrocortisone replacement. In this paper, we review the literature on IACS and relative secondary adrenal insufficiency from epidural triamcinolone injections in HIV patients on ritonavir-containing ART regimens. A high index of clinical suspicion is needed for diagnosis. Prevention of drug-drug interactions by taking a thorough medication history for patients on ritonavir-containing ART regimens before prescribing any form of corticosteroid is crucial and effective and sustained interdisciplinary communication in the care of such patients.",
author = "Sapna Sadarangani and Berg, {Melody L.} and William Mauck and Stacey Rizza",
year = "2014",
month = "1",
day = "1",
doi = "10.1155/2014/849432",
language = "English (US)",
volume = "2014",
journal = "Interdisciplinary Perspectives on Infectious Diseases",
issn = "1687-708X",
publisher = "Hindawi Publishing Corporation",

}

TY - JOUR

T1 - Iatrogenic Cushing syndrome secondary to ritonavir-epidural triamcinolone interaction

T2 - An illustrative case and review

AU - Sadarangani, Sapna

AU - Berg, Melody L.

AU - Mauck, William

AU - Rizza, Stacey

PY - 2014/1/1

Y1 - 2014/1/1

N2 - HIV positive patients on ritonavir-containing antiretroviral therapy (ART) can develop iatrogenic Cushing syndrome (IACS) and adrenal insufficiency as a result of drug-drug interactions with inhaled or intranasal glucocorticoid therapy. Reports related to epidural triamcinolone injections are relatively uncommon but increasingly reported. We describe a 48-year-old woman with immunologically and virologically well-controlled HIV on ritonavir-based ART, who developed headache, dizziness, and candida and herpes simplex virus (HSV) ulcerative esophagitis 7 days after receiving an epidural triamcinolone injection for cervical radicular pain. Iatrogenic Cushing syndrome and relative adrenal insufficiency were suspected and proven. The patient's ART was changed to a non-HIV protease inhibitor- (PI-) containing program, her symptoms improved, and she did not require hydrocortisone replacement. In this paper, we review the literature on IACS and relative secondary adrenal insufficiency from epidural triamcinolone injections in HIV patients on ritonavir-containing ART regimens. A high index of clinical suspicion is needed for diagnosis. Prevention of drug-drug interactions by taking a thorough medication history for patients on ritonavir-containing ART regimens before prescribing any form of corticosteroid is crucial and effective and sustained interdisciplinary communication in the care of such patients.

AB - HIV positive patients on ritonavir-containing antiretroviral therapy (ART) can develop iatrogenic Cushing syndrome (IACS) and adrenal insufficiency as a result of drug-drug interactions with inhaled or intranasal glucocorticoid therapy. Reports related to epidural triamcinolone injections are relatively uncommon but increasingly reported. We describe a 48-year-old woman with immunologically and virologically well-controlled HIV on ritonavir-based ART, who developed headache, dizziness, and candida and herpes simplex virus (HSV) ulcerative esophagitis 7 days after receiving an epidural triamcinolone injection for cervical radicular pain. Iatrogenic Cushing syndrome and relative adrenal insufficiency were suspected and proven. The patient's ART was changed to a non-HIV protease inhibitor- (PI-) containing program, her symptoms improved, and she did not require hydrocortisone replacement. In this paper, we review the literature on IACS and relative secondary adrenal insufficiency from epidural triamcinolone injections in HIV patients on ritonavir-containing ART regimens. A high index of clinical suspicion is needed for diagnosis. Prevention of drug-drug interactions by taking a thorough medication history for patients on ritonavir-containing ART regimens before prescribing any form of corticosteroid is crucial and effective and sustained interdisciplinary communication in the care of such patients.

UR - http://www.scopus.com/inward/record.url?scp=84901752835&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84901752835&partnerID=8YFLogxK

U2 - 10.1155/2014/849432

DO - 10.1155/2014/849432

M3 - Review article

VL - 2014

JO - Interdisciplinary Perspectives on Infectious Diseases

JF - Interdisciplinary Perspectives on Infectious Diseases

SN - 1687-708X

M1 - 849432

ER -